Alert archive / Connecticut / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS New York, NY

September 28, 2001Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Sep 28, 2001, 7:11 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 28, 2001, 7:11 PM EDT (23:11 UTC)
Expired
Sep 28, 2001, 9:15 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 88 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 282311
FFWOKX
FFWOKX
CTC011-290115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
711 PM EDT FRI SEP 28 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL NEW LONDON COUNTY IN SOUTHERN CONNECTICUT
  THIS INCLUDES THE CITIES OF...NEW LONDON...MYSTIC...GROTON

* UNTIL 915 PM EDT

* AT 705 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WATERFORD...OR ABOUT 2 MILES NORTHWEST OF NEW LONDON...
  MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  OVER WATERFORD AT 720 PM EDT
  OVER NEW LONDON...2 MILES WEST OF GROTON...8 MILES WEST OF MYSTIC
  AT 725 PM EDT

THIS STORM HAS BEEN NEARLY STATIONARY OVER THE PAST FEW HOURS. THE 
STORM WILL CAUSE FLOODING OF ROADWAYS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4146 7203 4144 7227 4134 7224 4134 7193

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:30 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 28, 2:30 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT FRI SEP 28 2001

MDLS ESPECIALLY THE AVN IS CONSISTANT IN DIGG UPPER TROF SSEWD OVR
FA LT TDY AND TNT. THERMAL TROF ASSOC WITH THE UPR LO...ALONG WITH
DIFFERENTIAL VERTICAL CAA IS DESTABLZG THE ATMSPR ATTM. LUKS LIKE
GUD CHC SHWRS AND SLGT CHC TSTMS THRU 06Z OR SO. MDLS CLOSE AT LEAST
THRU H+30 WITH THE UPR LO TRACK. THEN THEY DIVERGE AND BY H+48 THE
NGM HAS UPR LO FURTHEST TO THE E...IE MOST PROGRESSIVE AND THE AVN
HOLDS IT BACK IE LEAST PROGRESSIVE. ON THE SFC THE AVN TAKES THE
SUBTROPICAL SYSTEM CURRENTLY OFF THE W CST OF FLA...SPINS IT UP AND
TRACKS IT ALONG THE GULF STREAM. THE 996 LO ALONG WITH A 1030 HI
ACRS NY/NENGLND MAKES FOR QUITE A GRADIENT. IF THE AVN VERIFIES WUD
PROBLY NEED GLS. THE ETA KEEPS AN INVERTD TROF OVR FA...WITH A TIGHT
GRADIENT TOO...BUT NOT AS TIGHT. RECENT MDL HISTORY HAS SHOWN THAT
THE AVN PICKD UP HUMBERTO AND THE NGM AND ETA DID NOT. THIS NEXT
SEMI/SUB TROPICAL SYSTEM WL PROBLY BE THERE...BUT NOT AS STG AS THE
AVN WANTS IT. ALSO 12KM MM5 SHOWG EXPLOSIVE CYCLOGENESIS OCCURG S OF
LONG ISL BY H+40. WND FIELD ASSOC WITH IT IS ARND 60 KTS. THE 36 KM
MM5/ETA/AVN AND NGM SHOW NO SUCH XPLOSIVE CG. SO WL NOT FLIP OUT
ABOUT ATTM. WITH THE RATHER WET ETA AND AVN AND THE RATHER DRY NGM
WL OPT TWDS THE ETA ATTM...AT LEAST FOR THE SHORT TERM. MANUAL PROGS
SHOWG LO POPS DAYS 3 TO 5. WL GO AHD AND KEEP CHC POPS RMDR OF TDY
AND TNT...DRY US OUT A BIT ON SAT. BUT RIGHT FOR NOW WL NOT GET
FANCY AND GO GENERIC CHC ON SAT. ON THE XTNDD...THINKG CHC TUE AND
SAT AS WK CDFNT GO THRU.

.OKX...SMALL CRAFT ADVISORY MAY BE NEEDED ALL WATERS...ANZ350-353-355
       ANZ338-335-330 FOR SATURDAY.

WOOLDRIDGE

Nearby

Flash Flood Warnings in Connecticut, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.